Utah, 2008

Winter Weather in Utah, March 15 to 16, 2008

March 15 to 16, 2008 · NWS GJT · 3 events in 3 counties and zones

A Pacific storm system tracked across the Four Corners area and producing significant snowfall across the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system tracked across the Four Corners area and producing significant snowfall across the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 2:22 AM MST, 7 hours 38 minutes earlier.

Area forecast discussion, Mar 15, 2:22 AM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MDT SAT MAR 15 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
UPPER LEVEL SHORTWAVE HAS MOVED EAST OF THE DIVIDE WITH SHOWERS
DECREASING OVER WESTERN CO AND EASTERN UT. INSTABILITY ALSO DECREASED
OVERNIGHT AND EARLY THIS MORNING. UPPER JET CONTINUES OVER THE
REGION THIS MORNING...AZTEC PROFILER HAS 135 KTS AT 250 MB AND
PLATTEVILLE 75 KTS. NAM SHOWS A SLIGHT WEAKENING OF THE JET DURING
THE MORNING THEN INCREASING AGAIN WITH THE GFS SHIFTING THE
STRONGEST PART OF THE JET SLIGHTLY EAST DURING THE MORNING AND THEN
FILLING IN FROM THE WEST IN THE AFTERNOON. BOTH MODELS KEEP THE
STRONGEST PORTION OF THE JET OVER THE SOUTHERN PART OF THE CWA.
PACIFIC TROUGH JUST ENTERING THE PAC NORTHWEST THIS MORNING SHOULD
DIG SOUTH ALONG THE CA COAST BEFORE EJECTING EAST. STRONG JET
INDICATED ON SATELLITE ALONG THE WEST SIDE OF THE TROUGH. EXPECT
WINDS ALOFT TO SHIFT TO THE SOUTHWEST AND BRING WAA TO THE AREA.
INSTABILITY WILL INCREASE DURING THE DAY AND EXPECT CONVECTIVE
SHOWER TO INCREASE DURING THE AFTERNOON. ENOUGH UNCERTAINTY IN
PLACEMENT DUE TO CONVECTIVE NATURE AND DIFFERENCES IN MODEL OUTPUT...
THEREFORE WILL NOT ISSUE HIGHLIGHTS. A FEW LOCAL MOUNTAIN AREAS MAY
SEE A BRIEF HEAVY BANDS OF SNOW AND ACCUMS. THE LOW MOVES NEAR
NORTHWEST AZ LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING AND
MODELS ARE IN SLIGHTLY BETTER AGREEMENT WITH THE POSITION. DRY SLOT
IS INDICATED BY BOTH NAM AND GFS LATER TODAY AND THIS EVENING ALONG
THE SOUTHERN TIER OF THE CWA. AS THE LOW EJECTS EAST THE NAM IS
STILL FARTHER NORTH WITH THE CENTER THAN THE GFS OR EC. REACHING
ADVISORY LEVEL SNOW ACCUMS WILL DEPEND ON THE TRACK AND CONVECTIVE
NATURE OF THE STORM. EITHER WAY INCREASED POPS SUNDAY AND SUNDAY
NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY...
MINOR DIFFERENCES IN THE MID RANGE MODELS ON THE NEXT STORM SYSTEM
SHOULDNT MAKE MUCH DIFFERENCE IN THE SENSIBLE WEATHER. THE MAIN
ENERGY AND CLOSED LOW SHOULD PASS SOUTH OF THE FORECAST AREA MONDAY.
EASTERN UT AND WESTERN CO WILL REMAIN BENEATH A LARGE DEFORMATION
ZONE MON AND MON NT. THIS WILL BE A SLOW MOVING FEATURE AND PROVIDE A
PROLONGED PERIOD OF PRECIPITATION THRU MONDAY NIGHT. BEING UNDER A
COL AREA WILL MEAN THE OROGRAPHIC INFLUENCES WILL BE SMALL. RIGHT NOW
IT LOOKS MORE LIKE AN ADVISORY LEVEL EVENT.

RIDGING AND DRIER CONDITIONS WILL MOVE IN TUE. IN THE NW FLOW
EXPECTED...SOME SNOW WILL HUG THE NW FACING SLOPES OF THE CONTINENTAL
DIVIDE TUE. MINOR PACIFIC SHORTWAVES WILL PUSH THIS RIDGE EAST AND
FLATTEN IT...SO WED THRU FRI WILL SEE ZONAL FLOW AND MAINLY
OROGRAPHIC SHOWERS OVER THE UINTA MTS AND THE CO NRN AND CENTRAL
MTS.

&&

.AVIATION...
LOCAL MVFR CONDITIONS ARE EXPECTED ACROSS THE MOUNTAINS NEAR THE
CONTINENTAL DIVIDE THIS MORNING...WITH POCKETS OF MVFR CEILINGS AND
VISIBILITIES WILL DUE TO VALLEY FOG. SCATTERED RAIN AND SNOW
SHOWERS WILL REDEVELOP THIS AFTERNOON OVER THE MOUNTAINS CAUSING
LOCAL MOUNTAIN OBSCURATIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...AS
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 15, 3:31 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT SAT MAR 15 2008

COZ001>014-017>023-UTZ022>025-027>029-161100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
431 AM MDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED PRECIPITATION IS EXPECTED TODAY. A FEW BRIEF CONVECTIVE
SHOWERS PRODUCING LOCALLY MODERATE PRECIPITATION ARE POSSIBLE LATER
TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LATE WINTER STORM IS POSSIBLE SUNDAY NIGHT THROUGH MONDAY AND MAY
BRING WIDESPREAD SNOW AND RAIN TO AREA.

THERE WILL BE A CHANCE OF SHOWERS OVER NORTHWEST COLORADO AND
NORTHEAST UTAH TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

AS/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 15, 10:00 AM MST to March 16, 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred while wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
March 15, 11:00 AM MST to March 16, 10:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred while wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
March 15, 1:00 PM MST to March 16, 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches occurred above 9000 feet in the La Sal Mountains while wind gusts of 30 to 50 mph caused blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92908, 92909, 92907.